Kansas, 2023

Damaging Winds in Kansas, June 27, 2023

June 27, 2023 · NWS ICT · 3 events in 2 counties and zones

Severe thunderstorms moved in from western Kansas and brought strong wind gusts of 60 to 65 mph to south central Kansas. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe thunderstorms moved in from western Kansas and brought strong wind gusts of 60 to 65 mph to south central Kansas. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 6:14 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 6:14 PM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
714 PM CDT Tue Jun 27 2023

.SYNOPSIS...
Issued at 325 PM CDT Tue Jun 27 2023

FORECAST HIGHLIGHTS THROUGH THE WEEKEND:

* Thunderstorm and severe weather chances this evening over southern
  Kansas.

* Triple digit heat Wednesday--Friday.

* Modest cool down into the 80s-90s for the weekend.

* Shower/thunderstorm chances Friday night--Saturday night.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 325 PM CDT Tue Jun 27 2023

Challenging forecast this evening, with the potential for severe
thunderstorms over southern Kansas, although chances are not looking
as favorable as previously expected. Airmass remains capped to
surface-based parcels across much of the region, thanks to
widespread morning convection across portions of Kansas and
Oklahoma. The instability axis remains well south-southwest-west of
the forecast area, where heating and especially boundary layer
moisture is greatest. However with time, this instability axis
will inch closer north this evening, increasing the potential for
severe weather tracking east-southeast across southern KS.

We're confident that thunderstorm activity will get going across the
High Plains this afternoon into the early evening, and gradually
congeal into one or more forward-propagating complexes given decent
DCAPE values. Strong instability and impressive deep layer shear
values for late June standards will favor higher-end severe weather
potential, especially over southwest Kansas and northern Oklahoma,
with the main threats 70-85+ mph winds and large hail.

Questions arise on how far east this higher-end activity will reach,
given warming mid-level temperatures and instability dropping off
with eastward extent. As the instability axis inches closer from
the south amidst a strengthening low-level jet, thinking higher-
end severe winds of 60-80+ could reach as far east as I-135 and
north to around Highway 54/400. Hail size will likely drop off
with eastward extent with the mature MCS. Further east over
southeast Kansas, thinking the MCS will lose some steam due to the
warmer mid-level temperatures and instability dropping off, but
could still see 50-65 mph winds.

.LONG TERM...(Wednesday through Tuesday)
Issued at 325 PM CDT Tue Jun 27 2023

Summer heat is the main message for Wednesday--Friday, with high
temperatures soaring into the 90s and 100s. Fortunately, dewpoints
will fall as well, and there will be some wind, which will give some
relief. Still, heat indices 100-105 degrees are possible areawide.
Given questions on convective outflow over mainly southeast Kansas,
may hold off on issuing a heat advisory, but am still evaluating.

A cold frontal zone is expected to progress south through the region
this weekend, supporting a modest cool down into the 80s-90s, along
with chances for showers/thunderstorms. Thinking the greatest
precipitation chances at this point will be Friday night through
Saturday night. Gusty south to southwest winds will develop across
the area on Wednesday

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Jun 27 2023

A complex of storms developing over the Southern High Plains will
eventually propagate eastward across southern Kansas later this
evening with increasing probabilities for damaging winds impacting
areas near the OK state line. IFR/MVFR will be likely within the
line of storms but VFR is expected to prevail in it's wake. Breezy
west to southwest winds will develop across the area on Wednesday
with VFR prevailing although plenty of high cloudiness will linger.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73 103  75 102 /  70  10  10   0
Hutchinson      72 100  73 101 /  60  10  10   0
Newton          73 101  74 102 /  50  10  10   0
ElDorado        74 102  75 102 /  60  10  10   0
Winfield-KWLD   74 107  76 103 /  80  10  10   0
Russell         68  98  70  99 /  30  10  20   0
Great Bend      69  99  71  99 /  40  10  20   0
Salina          71  99  73 101 /  30  10  10   0
McPherson       72 100  72 101 /  40  10  10   0
Coffeyville     75 103  77 105 /  70  10  10   0
Chanute         75 102  78 105 /  60  10  10   0
Iola            74 101  77 104 /  60  10  10   0
Parsons-KPPF    75 103  77 105 /  70  10  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Wednesday for KSZ049-052-053-
070>072-094>096-098>100.

&&

SYNOPSIS...ADK
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...MWM
Hazardous weather outlook, Jun 27, 3:25 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
425 PM CDT Tue Jun 27 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
425 PM CDT Tue Jun 27 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A thunderstorm complex is expected to race east to southeast this
evening across far southern Kansas and northern Oklahoma. The
primary threats will be damaging winds of 60 to 85 mph and quarter
size hail, especially across south-central Kansas south of Highway
54 400, and west of I-135. An isolated brief tornado cannot be
ruled out as well. The severe weather threat should diminish some as
storms continue moving east into southeast Kansas later tonight,
although 60 to 70 mph winds will remain possible. The time frame for
storms tonight is roughly 8pm through 2am.

Heavy rain associated with the thunderstorm complex may lead to
minor localized flooding across southern Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Afternoon heat indices up to around 105 degrees are expected
Wednesday through Friday across the area.

A few storms are possible across central and north-central Kansas
Wednesday evening. Severe weather is not expected.

Off-and-on chances for storms exist across the area from Thursday
night through Monday, with the highest chances Friday evening
through Saturday evening. A few strong to severe storms are
possible, along with locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jun 27, 8:31 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
931 PM CDT Tue Jun 27 2023

KSZ047-280330-
Barton KS-
931 PM CDT Tue Jun 27 2023

...A strong gust front will impact portions of Barton County through
1030 PM CDT...

At 930 PM CDT, Doppler radar was tracking a line of strong winds
west of Barton County, moving northeast at 75 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert,
Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and
Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9903 3870 9902 3870 9848 3826 9848
      3826 9903
TIME...MOT...LOC 0230Z 253DEG 65KT 3825 9910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CRW
Special weather statement, Jun 27, 9:00 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1000 PM CDT Tue Jun 27 2023

KSZ082-091-280415-
Harper KS-Kingman KS-
1000 PM CDT Tue Jun 27 2023

...Strong thunderstorms will impact portions of Harper and Kingman
Counties through 1115 PM CDT...

At 958 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullison to 6 miles northeast of Aetna to
near Capron. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingman, Anthony, Harper, Attica, Norwich, Cunningham, Nashville,
Murdock, Waterloo, Willowdale, Zenda, Spivey, Bluff City, Cleveland,
Danville, Penalosa, Waldron, Freeport, Mt Vernon and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

&&

LAT...LON 3700 9835 3738 9835 3739 9846 3773 9846
      3773 9781 3701 9780 3700 9786
TIME...MOT...LOC 0258Z 254DEG 39KT 3758 9891 3714 9889 3693 9864

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRW

The radar

The Vance AFB radar (KVNX), 44 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
June 27, 9:33 PM CST to 9:35 PM CST
Where
Harper County, 1.38 mi S of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.130, -98.030

Trained spotter estimated 60 mph winds.

Thunderstorm Wind, Harper

When
June 27, 9:55 PM CST to 9:56 PM CST
Where
Harper County, 0.55 mi E of Freeport
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.200, -97.840

Trained spotter measured wind gusts between 60 to 65 mph.

Thunderstorm Wind, Cowley

When
June 27, 10:38 PM CST to 10:39 PM CST
Where
Cowley County, 0.55 mi W of Winfield Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.170, -97.040

Strother Field Airport ASOS measured a wind gust to 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115576, 1115577, 1115579.